Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

September 6, 2023Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Sep 6, 2023, 6:21 PM EDT for Genesee County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2023, 6:21 PM EDT (22:21 UTC)
Expired
Sep 6, 2023, 6:45 PM EDT
In force
24 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 42 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS81 KBUF 062221
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
621 PM EDT Wed Sep 6 2023
 
NYZ011-062245-
Genesee NY-
621 PM EDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GENESEE COUNTY THROUGH
645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batavia, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Batavia, Le Roy, Byron, Oakfield, Stafford, Elba, and East Pembroke. 

This includes Interstate 90 between exits 48 and 48A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4300 7842 4305 7836 4313 7812 4313 7809
      4298 7792 4292 7832
TIME...MOT...LOC 2221Z 242DEG 22KT 4296 7828 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 6, 5:07 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 6, 5:07 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
507 PM EDT Wed Sep 6 2023

.SYNOPSIS...
The stacked area of high pressure that has supported mid summer
heat and humidity the past few days will weaken into Thursday.
This will gradually open the door for subtle day to day cooling
that will eventually send temperatures to below normal levels
by early next week. Unfortunately...the cooling trend will be
accompanied by more unsettled conditions with frequent chances
for showers.

&&

.NEAR TERM /THROUGH THURSDAY/...
Still hot and very humid south and east of Lake Ontario with current
readings near 90 and heat index values solidly in the middle 90s.
Heat advisory drops off at 7 pm this evening. In between the mid-
level ridge that supports the heat and vigorous trough over the
western Great Lakes, stream of deeper moisture with embedded
shortwaves are supporting clusters of showers and thunderstorms late
this afternoon. One cluster was pretty feisty 3-4pm across Lake
Erie into northwest PA, but this has since weakened. Leftover
scattering of showers and some thunder will work into western NY
this evening the next few hours.

Showers and thunderstorms should become more widespread over the
western counties later tonight, as deamplifying omega block will
shrink off the East coast, while a stronger mid level shortwave will
cross the Lower Great Lakes. Limited bulk wind shear values suggest
the potential for severe weather is limited tonight, although a
locally strong storm cannot completely be ruled out. PWATs in the
vcnty of 1.75 to 2" with short MBE vectors will favor slower moving
downpours though, so localized hydro issues cannot be ruled out.
Otherwise it will be another muggy night with mins only ranging from
the lower 70s across the lake plains to the mid 60s across parts of
the Srn Tier and over the Tug Hill.

Thursday will be rather unsettled across our region. The
aforementioned shortwave will still be in the process of crossing
the forecast area, along with a relatively deep axis of
moisture. Overall forecast confidence in the specifics of
convection is low, although there's a fair model consensus that
the steadiest showers and thunderstorms will be from the Western
Finger Lakes to the Eastern Lake Ontario region.

Slightly more wind shear on Thursday, with NAM/GFS guidance
hinting at convectively enhanced shear developing in Central
NY. This could support a few stronger storms, with gusty winds
the primary risk and a small chance of large hail. SPC has areas
east of the Genesee Valley in a marginal risk for severe
weather, with a slight risk clipping Lewis/Oswego counties. This
said, showers and thunderstorms will be possible across the
entire area. PWATs still the same, with the muggy airmass
favoring tropical downpours which will carry a small risk of
producing flash flooding.

It will still be muggy with dew points about the same Thursday
as they are today. However, temperatures will be a few degrees
lower due to the cloud cover so heat index values should stay
below advisory levels.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Pattern will become quite stagnant during this period as our region
will be caught in between amplifying mid/upper level western
Atlantic ridge, and mid/upper level troughing over the Great Lakes
region. At the surface, a cold front will slowly cross the area
Thursday night, before stalling out on Friday somewhere over
central/eastern NY, where it will remain in place through the first
half of the weekend. This will result in generally unsettled weather
throughout the period, although it will not be a washout. Expect
more in the way of dry time across western NY, with a higher
frequency of showers and storms across our eastern zones in closer
proximity to the stalled surface boundary, especially if any surface
waves can form along the front. Several shortwave impulses will also
rotate about the trough aloft from southwest to northeast across the
region on the eastern side of the trough axis.

Strong shortwave that will bring rounds of shower and storms
Thursday, will move east of the area Thursday evening with the more
widespread showers and storms tapering off as stronger
forcing/deeper moisture exits and the sun sets. Meanwhile, weak
surface cold front will crawl eastward through western NY with some
brief drying possible across far western NY in the wake of the fropa
first half of Thursday night, before temperatures aloft over Lake
Erie cool enough to bring the possibility for some lake effect
showers to areas northeast of Lake Erie by later Thursday night.
Chances for at least some scattered showers/isolated storms will
continue from the Finger Lakes east through the overnight east of
the surface cold front.

Surface boundary will linger across central and eastern NY right
through the first half of the weekend. Although temperatures will
cool some from the oppressive readings seen earlier this week,
plenty of lingering moisture will keep fairly muggy conditions in
place. Cyclonic flow aloft/lingering moisture will keep at least the
chance for scattered showers/storms going through the remainder of
the period. These chances for showers and storms will be greatest
during the peak heating hours both Friday and Saturday
afternoon/early evening, especially across eastern sections of the
forecast area.

Otherwise, temperatures will become more comfortable as mentioned
above with mainly mid and upper 70s Friday (low 80s Genesee
Valley/Finger Lakes), and mainly low to mid 70s for Saturday. Humid
conditions will linger however, as dew points remain the 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Unsettled weather will continue Sunday through Monday as a weakening
mid level trough will continue to gradually advance northeast across
the eastern Great Lakes. Additionally, a frontal zone will continue
to be stalled across the Atlantic Coast where several weak
baroclinic waves will likely advance northward along the boundary
containing deeper moisture and frontogenetic forcing. Overall this
may support rain chances to sprawl westward into the eastern Great
Lakes region Sunday into early Monday.

As the mid-level trough pulls away from the area, the aforementioned
frontal boundary will finally start to pull east making way for a
weak ridge to push into the area. With the ridge overhead, a brief
period of dry weather will grace the region Monday afternoon and
Monday night.

The next mid-level trough will dig and strengthen across the Great
Lakes Tuesday through Wednesday. This will support a surface low and
associated frontal boundary to push southeast across the region and
therefore bringing back the increased chances of showers and
thunderstorms.

With the troughing overhead throughout the end of the weekend and
first half of next week, temperatures will start of near normal
before dropping slightly below normal by early next week.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR weather can be expected tonight. There's a small risk for
thunderstorms this evening...mainly impacting JHW. Showers and
storms will become more widespread over the far western counties
later tonight. These could produce brief/localized MVFR or IFR
conditions.

Steadier showers and a few thunderstorms move in during the day
Thursday. These could impact any TAF site, but should not last
longer than an hour or two at any given location. Outside of
showers and storms, expect mainly VFR flight conditions.

Outlook...

Thursday night through Sunday...VFR/brief MVFR due to a chance
of showers and thunderstorms each day.

Monday...Mainly VFR.

&&

.MARINE...
High pressure over the region will weaken and drift east tonight
with negligible wind and wave action. There will be an increasing
risk for thunderstorms though, some of which may produce locally
gusty winds.

Gentle winds and minimal waves will then remain in place across Lake
Ontario on Thursday...while southwest winds will freshen a bit on
Lake Erie. The risk for some thunderstorms will continue.

In the wake of a passing cold front...cooler air Thursday night and
Friday could support the development of waterspouts...especially in
the vcnty of any showers.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 7 PM EDT this evening for NYZ001>008-011-
     013-014.
MARINE...None.

&&

SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel/JLA/RSH
SHORT TERM...JM
LONG TERM...EAJ
AVIATION...Apffel/JLA
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Sep 6, 1:59 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
159 PM EDT Wed Sep 6 2023

NYZ010-012-019>021-085-071800-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
159 PM EDT Wed Sep 6 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-011-013-071800-
Niagara-Orleans-Monroe-Genesee-Livingston-
159 PM EDT Wed Sep 6 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-071800-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
159 PM EDT Wed Sep 6 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on Thursday afternoon and evening may produce locally
heavy downpours with flash flooding possible, and may also be strong
to severe with a risk of strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-071800-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
159 PM EDT Wed Sep 6 2023

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on Thursday afternoon and evening may be strong to
severe with a risk of strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-SLZ022-024-071800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
159 PM EDT Wed Sep 6 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Sep 6, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
621 PM EDT Wed Sep 6 2023

NYZ011-062245-
Genesee NY-
621 PM EDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GENESEE COUNTY THROUGH
645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batavia, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Batavia, Le Roy, Byron, Oakfield, Stafford, Elba, and East Pembroke.

This includes Interstate 90 between exits 48 and 48A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 7842 4305 7836 4313 7812 4313 7809
      4298 7792 4292 7832
TIME...MOT...LOC 2221Z 242DEG 22KT 4296 7828

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:39 PM EDTSpecial Weather StatementBUFMonroe36 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.